Today I was perscribed a pill by my doctor (Utovlan) that I have got to take for a few weeks. She told me the main symptoms were getting moody, feeling bloated, and having tender breasts (that sounds much nicer than it actually is, doesn’t it?), but naturally I browsed the internet to see if there was more to it. I was displeased to find this list on netdoctor.com.
- Changes in menstrual bleeding, eg irregular bleeding or sometimes stopping of bleeding.
- Change in sex drive.
- Retention of water in the body tissues (fluid retention).
- Breast discomfort.
- Depressed mood.
- Weight gain.
- Skin reactions such as rash and itching.
- Hair loss (alopecia).
- Excessive hair growth (hirsutism).
- Difficulty sleeping (insomnia).
- Disturbance in liver function.
Now, some of those sound pretty bad right? Blood clots, disturbance in liver function, and insomnia, are never good. Just this week, my friend’s auntie died tragically from a blood clot in her brain; after only 3 hours two kids lost their healthy mother without any warning. Even with this news fresh in my mind, the only thing that stood out to me immediately (and made me think twice about taking the meds at all) was “Weight gain.”; apparently I care more about getting chubby than staying alive… What the actual fuck is up with that? I can’t believe myself; in fact, I am utterly ashamed of this vanity. I’ve always been aware of the problems surrounding body image, and how the media and all that can can have an affect on that stuff, but this is a totally new realisation for me.
And you know what the sick part is? If my friend’s auntie hadn’t died the way she did, I may never realised this at all. Okay, yes, the chances of me dying from taking this thing are pretty slim, but that’s not the point. I don’t want to be the kind of person who puts their looks before their health – that’s a terrible way to live! I claim that I’m content with the way I look because I know I eat well and I keep fit, but I guess you can even lie to yourself if you say something enough times. The irony is that whilst I write this, there is still a devil on my shoulder that is concerned more by me gaining a few pounds. Wow.
Dayum, who knew a list on netdoctor.com could reveal so much about oneself.